Tennessee, 2012

Flash Flood in Tennessee, March 8, 2012

March 8, 2012 · NWS OHX · 1 event in 1 county or zone

As a area of showers and thunderstorms moved across western portions of Middle Tennessee during the late afternoon hours on Thursday, March 8th, a flash flooding event occurred in the city of Clarksville in Montgomery County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a area of showers and thunderstorms moved across western portions of Middle Tennessee during the late afternoon hours on Thursday, March 8th, a flash flooding event occurred in the city of Clarksville in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 8, 3:48 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 8, 3:48 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
348 PM CST THU MAR 8 2012

.DISCUSSION...
RAINFALL COVERAGE CONTINUES ACROSS MUCH OF THE MID STATE. COLD
FRONT HAS NOW PUSHED THROUGH THE BNA AREA. MSAS SHOWING GOOD
PRESSURE RISES WEST AND NORTHWEST OF THE FRONT. THUS...FRONT IS
EXPECTED TO MOVE THROUGH THE REMAINDER OF THE AREA BY THIS
EVENING. WILL THEREFORE LIKELY SEE THE RAINFALL COVERAGE SPREAD
SOUTH AND EASTWARD. LIGHTNING RETURNS ARE NOTED SO CANNOT RULE OUT
ISOL TO SCATTERED TSTMS...ESPECIALLY SOUTHERN HALF THROUGH THE
LATE AFTERNOON AND INTO THE EVENING.

FOR THE TONIGHT FORECAST INCLUDING LATE THIS AFTERNOON...INITIAL
THINKING IS TO GO 70+ POPS NW AND CATEGORICAL ELSEWHERE. WILL
ADHERE LARGELY TO 3-4 PM RADAR TRENDS FOR THE FINAL POP INCLUSION.
OTHERWISE...POPS TO DROP DOWN SIGNIFICANTLY AFTER MIDNIGHT SO THAT
ZONE WORDING WILL REQUIRE SOME EVENING WORDING FOR THE SHOWERS.

AS FOR RAINFALL AMOUNTS...AFTER 00Z WE ARE LOOKING AT AROUND ONE
HALF INCH SOUTHEAST HALF WITH A TENTH TO A HALF INCH NORTHWEST HALF.
FFG SUGGESTS THAT THE ADDITIONAL PRECIP WILL BE WELL BELOW FLASH
FLOOD CRITERIA. ADVISORY FLOOD PRODUCTS SHOULD BE SUFFICIENT IF
NEEDED.

COOLER AIR WILL WORK IN BEHIND THE FRONT WITH LOW TEMPS DOWN INTO
THE UPPER 30S TO LOWER 40S BY MORNING. GFS SUGGEST THAT THE 850 MB
BOUNDARY WILL STRENGTHEN OVERNIGHT AS SOME UPPER LEVEL ENERGY
INTENSIFIES. HOWEVER...THE POSITIONING OF THAT LOWER LEVEL BOUNDARY
WILL BE SOUTH OF MIDDLE TN BY 12Z.

CLEARING SKIES EXPECTED ON FRIDAY WITH MOSTLY SUNNY SKIES INTO
SATURDAY.

IN THE EXT FCST...A NEARLY CUTOFF UPPER LEVEL SYSTEM OVER THE
SOUTHWESTERN U.S. WILL SLOWLY WORK EASTWARD ON SUNDAY AND MONDAY.
DEEP SOUTHERLY FLOW ALOFT WILL PUSH A WARM FRONT BACK TO THE NORTH
AND BRING ABOUT AN INCREASE IN MOISTURE BY MONDAY. BERMUDA HIGH WILL
THEN SET UP THEREBY REVEALING A LATE SPRING PATTERN AS OPPOSED TO
EARLY MARCH. THUS...MOIST...WARM CONDITIONS TO PREVAIL THROUGH THE
EXTENDED. FRONTAL BOUNDARIES FOR THE MOST PART ARE REMOVED FROM THE
EQUATION. HOWEVER...UPPER LEVEL PATTERN SHOWING A CONTINUOUS INFLUX
OF UPPER IMPULSES WITHIN THE SOUTHERLY JET.

FOR THE EXT TEMPS...TEMPS WILL BE A GOOD 15 DEGREES OR SO ABOVE
NORMAL. WILL IN FACT LEAN TOWARD HPC NUMBERS AND GO A DEGREE OR TWO
HIGHER THAN THE MEX.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      37  59  31  63 /  90  10  05   0
CLARKSVILLE    35  58  28  61 /  80  10  05   0
CROSSVILLE     38  54  30  58 / 100  20  05   0
COLUMBIA       40  60  32  65 / 100  20  05  05
LAWRENCEBURG   42  60  32  66 / 100  30  05  05
WAVERLY        37  59  30  64 /  80  10  05  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Mar 8, 5:00 AM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST THU MAR 8 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-091100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS
SOUTH OF INTERSTATE 40 AND WEST OF INTERSTATE 65 THIS AFTERNOON
AND EARLY EVENING. MAIN THREATS FOR SEVERE THUNDERSTORMS THAT
DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL. OTHER LOCATIONS
ACROSS MIDDLE TENNESSEE COULD EXPERIENCE SOME STRONG THUNDERSTORMS...
WITH GUSTY WINDS AND SMALL HAIL THE MAIN CONCERNS.

ALSO...SOME LOW LYING LOCATIONS AND OTHER LOCATIONS THAT ARE GENERALLY
PRONE TO FLASH FLOODING COULD EXPERIENCE AT LEAST SOME MINOR FLOODING
THROUGH TONIGHT DUE TO A SLOW MOVING FRONTAL SYSTEM THAT WILL MOVE
THROUGH THE MID STATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
March 8, 4:56 PM CST to 10:00 PM CST
Where
Montgomery County, 0.95 mi E of Briarwood to 0.99 mi E of Briarwood
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
36.519, -87.363

Thomas Street in Clarksville was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367943.